Universality of blow-up profile for small radial type II blow-up solutions of the energy-critical wave equation. (English) Zbl 1230.35067

Authors’ abstract: Consider the energy-critical focusing wave equation on the Euclidian space. A blow-up type II solution of this equation is a solution which has a finite time of existence but stays bounded in the energy space. The aim of this work is to exhibit universal properties of such solutions.
Let \(W\) be the unique radial positive stationary solution of the equation. Our main result is the following: In dimension 3, under an appropriate smallness assumption, any type II blow-up radial solution is essentially the sum of a rescaled \(W\) concentrating at the origin and a small remainder which is continuous with respect to the time variable in the energy space. This is coherent with the solutions constructed by J. Krieger, W. Schlag and D. Tataru [Duke Math. J. 147, No. 1, 1–53 (2009; Zbl 1170.35066)]. One ingredient of our proof is that the unique radial solution which is compact up to scaling is equal to \(W\) up to symmetries.


35L71 Second-order semilinear hyperbolic equations
35B44 Blow-up in context of PDEs


Zbl 1170.35066
Full Text: DOI arXiv


[1] Aubin, T.: Équations différentielles non linéaires et probl‘eme de Yamabe concernant la courbure scalaire. J. Math. Pures Appl. (9) 55, 269-296 (1976) · Zbl 0336.53033
[2] Bahouri, H., Gérard, P.: High frequency approximation of solutions to critical nonlinear wave equations. Amer. J. Math. 121, 131-175 (1999) · Zbl 0919.35089
[3] Brezis, H., Coron, J.-M.: Convergence of solutions of H -systems or how to blow bubbles. Arch. Ration. Mech. Anal. 89, 21-56 (1985) · Zbl 0584.49024
[4] Caffarelli, L. A., Friedman, A.: The blow-up boundary for nonlinear wave equations. Trans. Amer. Math. Soc. 297, 223-241 (1986) · Zbl 0638.35053
[5] Christodoulou, D., Tahvildar-Zadeh, A. S.: On the asymptotic behavior of spherically symmetric wave maps. Duke Math. J. 71, 31-69 (1993) · Zbl 0791.58105
[6] Duyckaerts, T., Kenig, C., Merle, F.: Universality of the blow-up profile for small type II blow-up solutions of the energy-critical wave equation: the non-radial case. J. Eur. Math. Soc., to appear; arXiv:1003.0625 (2010) · Zbl 1282.35088
[7] Duyckaerts, T., Merle, F.: Dynamics of threshold solutions for energy-critical wave equa- tion. Int. Math. Res. Pap. 2008, art. ID rpn002, 67 pp. · Zbl 1159.35043
[8] Ginibre, J., Soffer, A., Velo, G.: The global Cauchy problem for the critical nonlinear wave equation. J. Funct. Anal. 110, 96-130 (1992) · Zbl 0813.35054
[9] Kapitanski, L.: Global and unique weak solutions of nonlinear wave equations. Math. Res. Lett. 1, 211-223 (1994) · Zbl 0841.35067
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.